Alert archive / Alabama / Flash Flood Warnings in 2020
Flash Flood Warning 28, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Sep 16, 2020, 6:13 PM CDT for Barbour County, Alabama. It was in force for 6 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2020, 6:13 PM CDT (23:13 UTC)
- Expired
- Sep 17, 2020, 12:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Barbour County, AL
The radar
The Ft Rucker radar (KEOX), 33 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 7:03 PM CDT | FLASH FLOOD | Blue Springs Sp, AL | CHOCTAWHATCHEE RIVER IS OVERFLOWING ITS BANKS NEAR HWY 10. |
| Sep 16, 9:30 PM CDT | FLASH FLOOD | 1 S Gaino, AL | CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 1 S GAINO. CAR SWEPT INTO FLOODWATERS WHEN A BRIDGE WASHED AWAY ON JACK HIGHTOWER RD. |
| Sep 16, 9:30 PM CDT | FLASH FLOOD | 1 S Gaino, AL | CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 1 S GAINO. JACK HIGHTOWER ROAD IMPASSABLE DUE TO FLOODWATERS. CAR WAS HALF-SUBMERGED; OCCUPANTS UNHARMED. |
| Sep 16, 10:00 PM CDT | FLASH FLOOD | 3 Sse Osco, AL | CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 3 SSE OSCO. BRIDGE IS UNDERWATER ON COTTONHILL RD. |
| Sep 16, 10:00 PM CDT | FLASH FLOOD | Blue Springs Sp, AL | FLOODING REPORTED ALONG HIGHWAY 10 AND AT THE BLUE SPRINGS STATE PARK. ALSO, NUMEROUS TREES REPORTED DOWN VIA EUFAULA POLICE DEPARTMENT. |
| Sep 16, 11:50 PM CDT | FLASH FLOOD | 1 S Gaino, AL | CAR SWEPT INTO FLOODWATERS WHEN A BRIDGE WASHED AWAY ON JACK HIGHTOWER RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 286 m²/s²
- 0-3 km storm-relative helicity
- 397 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted.
464
WGUS54 KBMX 162313
FFWBMX
ALC005-170515-
/O.NEW.KBMX.FF.W.0028.200916T2313Z-200917T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
613 PM CDT Wed Sep 16 2020
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Southern Barbour County in southeastern Alabama...
* Until 1215 AM CDT Thursday.
* At 613 PM CDT, Doppler radar indicated heavy rain across the
warned area. Between 4 and 7 inches of rain have fallen. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Clio, Clayton, Louisville, Blue Springs, Texasville, Tyler
Crossroads, Blue Springs State Park, Gaino, Richards Crossroads,
Boot Hill, Doster, Millers Ford, Clayton Municipal Airport and
Baker Hill.
Additional rainfall amounts of 2 to 4 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3191 8565 3186 8514 3180 8513 3178 8514
3176 8513 3177 8516 3174 8520 3170 8522
3171 8542 3162 8542 3162 8575 3165 8572
3169 8572 3171 8571 3174 8570 3177 8567
3179 8566 3185 8568
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
32/Davis1 follow-up statement
661
WGUS74 KBMX 170019
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
719 PM CDT Wed Sep 16 2020
ALC005-170515-
/O.CON.KBMX.FF.W.0028.000000T0000Z-200917T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barbour AL-
719 PM CDT Wed Sep 16 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT THURSDAY
FOR SOUTHERN BARBOUR COUNTY...
At 719 PM CDT, emergency management reported heavy rain across the
warned area. Between 4 and 9 inches of rain have fallen. Flash
flooding is ongoing or expected to begin shortly. The Choctawhatchee
River at Blue Springs is starting to overflow its banks.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Emergency management.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Clio, Clayton, Louisville, Blue Springs, Texasville, Tyler
Crossroads, Blue Springs State Park, Gaino, Richards Crossroads,
Boot Hill, Doster, Millers Ford, Clayton Municipal Airport and
Baker Hill.
Additional rainfall amounts of 2 to 4 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3191 8565 3186 8514 3180 8513 3178 8514
3176 8513 3177 8516 3174 8520 3170 8522
3171 8542 3162 8542 3162 8575 3165 8572
3169 8572 3171 8571 3174 8570 3177 8567
3179 8566 3185 8568
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
32/DavisWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 2:01 PM CDT, 4 hours 12 minutes earlier.
Area forecast discussion, Sep 16, 2:01 PM CDT, 4 hours 12 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 201 PM CDT Wed Sep 16 2020 .UPDATE... Midday Update and 18Z Aviation. && .SHORT TERM... /Updated at 0158 PM CDT Wed Sep 16 2020/ Through This Afternoon. The period of active weather is in full swing across south Alabama with the center of Hurricane Sally now positioned near Escambia County. The stratiform rain shield on the north/northeast side has dropped nearly three inches of rain in Troy thus far, but convective banding is approaching the areas southeast of the I-85 corridor with rain rates near 1 to 2 inches per hour. An Areal Flood Advisory is in effect for these areas, but the potential for Flash Flooding will increase over the next several hours, and the Advisory may need to be upgraded at a later time. Sally's forward speed has slightly increased over the past couple of hours and will likely continue to do so through the afternoon with the center of circulation reaching the Troy area late this evening then continuing along I-85 into early Thursday morning. This trend continues to shift the progged axis of heaviest rainfall further southeast. Latest QPF values have decreased in areas near I-59 and in southwest Central AL. As a result, we removed a few counties from the Flash Flood Watch, which remains in effect through 1 PM Thursday for the majority of counties southeast of I-20. More counties may be removed on the northern sector of the Watch if the heaviest rainfall continues to focus near the I-85 corridor where 4 to 8 inches of rainfall may accumulate. Additionally, winds have begun gusting to 37 mph at Troy and 30 mph at Montgomery with gusts up to 45 mph possible late tonight. Highest gusts will likely be co-located within the tropical rain bands, but have the potential to down trees which may cause power outages. Based on current obs and position of the system, removed Sumter and Greene County from the Wind Advisory, but continued the Wind Advisory for the remaining counties through 7 AM. Tonight Through Thursday. The current track from the NHC places the remnants of Sally near the AL/GA border by tomorrow morning. Therefore, expect steady to heavy rain to continue overnight generally in the eastern half of the forecast area while the winds gradually decrease with the weakening system. Highest PoPs will be focused in the east tomorrow, and there may be very little if any rain in the west/northwest on the subsident side of the system. 86 .LONG TERM... /Updated at 1220 PM CDT Wed Sep 16 2020/ Thursday night...as Sally continues to the east...rain will continue to weaken and move to the east overnight. Low and mid level flow will transition to out of the north bringing in cooler and drier air...limiting rainfall potential by Friday afternoon. Only have in slight chance for a stray shower for any remaining moisture Friday afternoon. Saturday...flow will transition to out of the northwest...keeping cooler air over the state. Models are trying to hint at a low pressure developing over the Gulf and approaching southern Alabama by late weekend. Confidence is low on this system gathering strength...so only included a slight chance for scattered showers beginning Saturday night across the southern counties...and remaining through Monday early afternoon. Clouds will remain cloudy with this system moving across the state...with high temperatures only in the upper 70's and lower 80's through Monday. By Monday night...high pressure develops over the lower MS River valley...with flow remaining from the northerly direction. This will keep air cooler and conditions dry through the end of the extended. 24 && .AVIATION... 18Z TAF Discussion. Hurricane Sally continues to slowly move north/northeast into southern Alabama. This system will produce unfavorable flight conditions for a majority of this period at all of our TAF sites, either due to low ceilings, gusty winds, rain and associated drops in visibility, or a mixture of all. MVFR to IFR conditions will spread northward through the overnight hours and remain in the area tomorrow morning as Sally moves further inland. We should begin to see improving conditions west to east towards the end of this cycle as the center of circulation moves towards the AL/GA border. 86 && .FIRE WEATHER... Area-wide moisture will continue to increase from the south as Tropical System Sally moves into southern Alabama. Rain chances and afternoon RH values are likely to remain quite elevated through Thursday, particularly south of I-20. Periods of heavy rainfall could lead to flooding across these areas this afternoon and into Thursday. Gusty winds are also possible in these areas as the remnant low moves along the I-65/85 corridor. Meanwhile, drier and cooler air will being to wrap in behind the system from the north. This drier and more stable airmass will eventually infiltrate much of the area by this weekend. Rainfall is not expected during this time and into early next week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 66 79 63 79 61 / 90 80 30 10 10 Anniston 67 79 64 80 62 / 100 90 40 20 10 Birmingham 68 81 66 80 63 / 80 70 30 10 10 Tuscaloosa 69 85 67 82 63 / 70 50 30 10 10 Calera 67 79 66 79 63 / 90 70 30 10 10 Auburn 68 76 66 78 65 / 100 90 40 20 20 Montgomery 70 79 68 81 66 / 100 70 40 20 10 Troy 70 78 68 81 66 / 100 70 40 20 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch through Thursday afternoon for the following counties: Autauga...Barbour...Bibb...Bullock...Calhoun... Chambers...Chilton...Clay...Cleburne...Coosa...Dallas...Elmore... Lee...Lowndes...Macon...Montgomery...Perry...Pike...Randolph... Russell...Shelby...Talladega...Tallapoosa. Wind Advisory until 7 AM CDT Thursday for the following counties: Autauga...Barbour...Bibb...Bullock...Chambers... Chilton...Coosa...Dallas...Elmore...Hale...Lee...Lowndes... Macon...Marengo...Montgomery...Perry...Pike...Russell... Tallapoosa. &&
Hazardous weather outlook, Sep 16, 2:59 PM CDT, 3 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 259 PM CDT Wed Sep 16 2020 ALZ011>015-017>050-172300- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 259 PM CDT Wed Sep 16 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. The latest forecast regarding Tropical System Sally brings the system across Central Alabama through tonight. At this time, the storm will mainly impact areas near and southeast of I-59. The greatest impact will be experienced near and south of the I-85 corridor. However, all residents across Central Alabama are encouraged to stay up to date with the latest forecast information from the National Weather Service. Additional rainfall totals may reach 3 to 6 inches in the Flash Flood Watch area through Thursday. There will be locally higher amounts possible. This may produce significant flash flooding. Be prepared to take quick actions if warnings are issued. River flooding will also become an issue after amounts begin to pile up. Rivers will rise and some will remain above flood stage for several days. Windy conditions can be expected through tonight. Sustained winds will reach 20 to 30 mph. Wind gust are possible as high as 50 mph in the advisory area. These winds may topple some trees and tree limbs and produce some power outages. The highest winds will be near and south of I-85. There is also a threat for isolated, short-lived tornadoes Wednesday afternoon and evening. The tornado threat will be confined to areas near Barbour and Russell Counties until 1 am Thursday. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Remnants of Tropical System Sally will be pushing into Georgia on Thursday. Rainfall should be decreasing but some lingering flash flood threat will be possible early in the eastern portions of Central Alabama. River flooding will also become an issue after amounts begin to pile up. Rivers will rise, and some will remain above flood stage through the beginning of next week. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will likely be needed tonight into Thursday. Please follow all local, state, and CDC guidelines in regards to travel.
In the hours before
Local storm report, Sep 16, 3:45 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 PM CDT WED SEP 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM NON-TSTM WND DMG 1 WSW TROY 31.80N 85.98W
09/16/2020 PIKE AL PUBLIC
NUMEROUS TREES DOWN ACROSS THE COUNTY.
&&
TGLocal storm report, Sep 16, 3:47 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
347 PM CDT WED SEP 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM NON-TSTM WND DMG MONTGOMERY 32.37N 86.30W
09/16/2020 MONTGOMERY AL EMERGENCY MNGR
NUMEROUS TREES DOWN ACROSS THE COUNTY.
&&
TGLocal storm report, Sep 16, 4:47 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
447 PM CDT WED SEP 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM NON-TSTM WND DMG WETUMPKA 32.54N 86.20W
09/16/2020 ELMORE AL EMERGENCY MNGR
NUMEROUS TREES DOWN ACROSS THE COUNTY.
&&
TGThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 8:37 PM CDT | River Flood Warning | BMX | Chambers, Randolph, Tallapoosa | 5 days |
| Sep 15, 8:40 PM CDT | River Flood Warning | BMX | Dallas | 21 days |
| Sep 15, 8:42 PM CDT | River Flood Warning | BMX | Chilton, Coosa, Elmore, Shelby, Talladega | 13 hr |
| Sep 16, 11:21 AM CDT | Areal Flood Advisory | BMX | Barbour, Bullock, Dallas, Lowndes, Montgomery, Pike | 4 hr |
| Sep 16, 12:26 PM CDT | Severe Thunderstorm Warning | BMX | Pike | 49 min |
| Sep 16, 1:23 PM CDT | Flash Flood Warning | BMX | Pike | 10 hr |
| Sep 16, 3:03 PM CDT | Areal Flood Advisory | BMX | Barbour, Bullock, Lowndes, Montgomery | 6 hr |
| Sep 16, 3:58 PM CDT | Areal Flood Advisory | BMX | Autauga, Elmore, Macon | 6 hr |
Nearby
Flash Flood Warnings in Alabama, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.